I recently read a scary piece by Beverly Hills endo, Professor of Medicine, and Endocrine Society spokesperson, Anne L. Peters, MD. Title: “Seizures, Vomiting, Fear of Dying: The Threat of Hypoglycemia.” Subtitle: “Patients with Diabetes Explain How They Experience Hypoglycemia.” There’s also a short video here at Medscape.com.
Peters wrote, “As a physician, I'm judged on how my patients do with their A1c targets. I always want people to be at less than 7% so that they do not get horrible complications. But day in and day out, patients have to live with the overarching concern of being too low. That can happen anytime, day or night. A patient can go too low if they misjudge insulin by maybe a unit or two, eat too little, or exercise too much” (my emphases).
Those three things will surely do it. But saying, “Eat too little” is disingenuous. She means, “Eat too few carbohydrates,” thus inadvertently not RAISING your blood sugar. Equally, by wanting her patient’s A1c’s to be less than 7%, but not “too low,” she implies it is okay to be in a perpetual disease state (#397), according to the ADA’s “Standards of Medical Care.” A clinical diagnosis of type 2 diabetes requires an A1c ≥6.5%.
This approach to medical care, and NOT INCIDENTALLY medical practice liability, is deemed preferable to the patient being at risk of a blood sugar too low, i.e., at risk of “seizures, vomiting and…dying.” One commenter wrote, “My A1c is always around 6.7- 6.9%, and this is fine with me and my doctor. I hate hypoglycemia!” I think most doctors would agree. They are, after all, ALL “judged” on how [their] patients do with their A1c targets, and the “Standards of Medical Care” call for it, too liberally, IMHO, to be just at or less than 7%.
The message to patients is thus: “If I die tomorrow from a low blood sugar, who cares what my A1c is?”
This concern, according to Dr. Peters, is “a real part of the experience” her patients have of “living with diabetes.” For her part, “A real part of the experience of [her] giving insulin is the fear of hypoglycemia.” Do you see the corollary? “Living with diabetes” and “giving insulin”? One just follows the other, naturally.
Because of the advice you have received, you are in a perpetual disease state, and your type 2 diabetes will PROGRESS to where your doctor will be “giving (you) insulin.” You too WILL become an insulin-dependent type 2 at greater risk of “seizures, vomiting and…dying” and all the micro and macro vascular complications of type 2 diabetes. It will probably also be your cause of death, approximately 8 years earlier than your peers…. But, it doesn’t have to be this way. You can take responsibility for managing your own health,
You started reading this post because I told you I have only experienced hypoglycemia three times in my life. All three were in the same week 15 years ago, when I began cold-turkey to eat Very Low Carb on the advice of my doctor. Two months earlier he had read a New York Times Sunday Magazine cover story by Gary Taubes, “What If It's All Been a Big Fat Lie.” My doctor tried the diet that Taubes described and lost 17 pounds. He then suggested I try it too, to lose weight. I’ve been eating a Very Low Carb diet ever since.
At the time I weighed 375 pounds and was eating a “balanced” diet including beaucoup carbs. I was on 3 types of oral anti-diabetic meds and 3 types of blood pressure meds. My fasting blood glucose was still out of control, and my blood pressure was border line. I was soon to become an insulin-dependent type 2.My first episode of hypoglycemia occurred late on my first day on the new diet. I ate a candy bar and called my doctor. He told me to stop taking the 3rd class of diabetes drug he had recently prescribed. The next day I had another hypo. This time he said cut the dose of the other two drugs in half. But on the 3rd day I had yet another hypo, so he told me to cut the dose in half again! In all the years since then I have never had another hypo. I later dropped the SU (glyburide) altogether and continued with 500mg of Metformin for a decade. Last year I raised my Met to a “therapeutic” dose and, now with fasting, occasionally have FBGs in the 60s, without hypoglycemia. In the ensuing years, I’ve lost 185 pounds (“Not half the man I once was”), and my most recent A1c was 5.1%.
Post a Comment